Doc: Men with enlarged prostate have options for meds
Dear Dr. Roach: I have an enlarged prostate. My urologist has recommended that I take 5 mg of finasteride daily for this. I’m hesitant to take this medication because of potential side effects, particularly the sexual side effects that can go along with it. What is your opinion of this medication? Also, my urologist says that Flomax would not be appropriate for me since my blood pressure is on the low side. Taking Flomax with low blood pressure evidently would cause me to feel tired much of the time, according to him. Do you agree with that?
Dear R.K.: Men have more than one treatment choice for medicine to treat enlarged prostate. Finasteride (Propecia and Proscar) blocks formation of a type of testosterone responsible for both enlarged prostate and hair loss. Doxazosin (Flomax) relaxes smooth muscle in the prostate. Both are reasonable choices for men with symptoms.
Doxazosin and related drugs start working immediately and are moderately effective, but they do have a risk of side effects, especially lightheadedness and fatigue. This happens 10 to 20 percent of the time. These symptoms ease up in many men over the course of weeks. Finasteride (like the related drug dutasteride) takes weeks to work and may cause sexual side effects, especially loss of libido and difficulty getting erections, in 5 to 15 percent of men taking it.
I agree with your urologist that dizziness or fatigue is more likely in a man with blood pressure on the low side. However, it’s still more likely than not that you would do fine on the medication. Either is a reasonable one to try first, although you should know that the finasteride will take time to work.
I often start with the Flomax for men in your situation, because you know right away if it is working, and because you can always stop it if it causes too many problems, or add finasteride if it helps and is well-tolerated.
Dear Dr. Roach: As a pediatrician and medical geneticist, I feel like I should provide a rebuttal for your response to “M,” whose son had high fever, viral infection and dehydration followed later by pain in the calves and elevated creatine kinase. He had a family history of muscular dystrophy in cousins (brothers). You suggested that it was likely due to muscular dystrophy. This is quite unlikely. The most likely diagnosis is acute viral myositis, although the differential diagnosis range of potential causes is quite large and can include many genetic conditions, but not likely muscular dystrophy.
Since myositis, with or without other features of rhabdomyolysis (a severe type of muscle breakdown), is not that uncommon in children, I believe your response could cause undue concern, not only for “M” but for other readers.
Dear L.H.S.: I appreciate Dr. L.H.S. for writing, and promise in the future to stay away from pediatrics, where I am not an expert.
Email questions to ToYourGoodHealth@med.cornell.edu.